Tornadoes · United States · Oklahoma · 2005
F1 tornado, Mountain Park, Oklahoma, June 5, 2005
This F1 tornado ran 1.0 miles across Kiowa County on June 5, 2005, touching down at 7:36 PM CDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- June 5, 2005
- Touchdown
- 7:36 PM CDT (00:36 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Kiowa County
- Touchdown point
- 34.700, -99.030
- Lift-off point
- 34.680, -99.030
- Record number
- 846
What the Weather Service recorded
Numerous storm chasers and media personnel observed this tornado. No damage was reported.
This tornado was observed by numerous chasers and media personnel. The tornado caused major roof damage to one home. Another home received light roof damage. A barn was also destroyed. Trees and limbs were also reported down. One home was located 5 miles west and 1.2 miles south of Mountain Park. The second home was located 5 miles west and 1.5 miles south of Mountain Park. The destroyed barn was located 5 miles west and 1.75 miles south of Mountain Park.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
24 minutes of warning. NWS OUN issued a tornado warning for this county at 00:12 UTC, 24 minutes before the tornado touched down, in force until 00:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:07 UTC | 22:45 UTC | Severe Thunderstorm Warning | OUN |
| 22:43 UTC | 23:30 UTC | Severe Thunderstorm Warning | OUN |
| 23:26 UTC | 00:15 UTC | Severe Thunderstorm Warning | OUN |
| 00:12 UTC | 00:45 UTC | Tornado Warning | OUN |
| 00:40 UTC | 01:15 UTC | Tornado Warning | OUN |
| 01:22 UTC | 02:00 UTC | Severe Thunderstorm Warning | OUN |
| 02:00 UTC | 02:58 UTC | Severe Thunderstorm Warning | OUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 22:15 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Jun 5, 2:52 PM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, Jun 5, 2:52 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 252 PM CDT SUN JUN 5 2005 .DISCUSSION... CLOUDS HAVE PREVENTED SUFFICIENT HEATING FOR DEEP CONVECTION TO INITIATE - SO FAR. 12Z OUN SOUNDING WAS CONTAMINATED BY DEVELOPING STORMS AND THUS IS UNREPRESENTATIVE OF EXISTING ENVIRONMENT. LATEST MESOANALYSIS OA FIELDS INDICATE SBCAPE IN 3000-4000 RANGE SE OF SFC FRONT THAT HAS BEGUN TO RETREAT TOWARD NW OK. STILL ANTICIPATE STORM INITIATION BEFORE 00Z...PERHAPS AIDED BY DIFFERENTIAL HEATING. DYNAMIC FORCING AT BOTH LOW LEVELS AND ALOFT WILL BE CONSIDERABLY WEAKER THIS AFTERNOON AND EVENING...AS WILL LOW-LEVEL SHEAR. BUT DEEP LAYER SHEAR OF 35-45 KT ACROSS AREA WILL SUPPORT STRONG/SEVERE T-STORMS THAT MAY PRODUCE SOME BIG HAIL AND DAMAGING WINDS GIVEN THE AVAILABLE CAPE. TORNADO POTENTIAL CONSIDERABLY LOWER TODAY...BUT STILL NONZERO AS CONDITIONS WILL SUPPORT A FEW SUPERCELLS. STORMS MAY LAST WELL INTO THE EVENING AS INSTABILITY PERSISTS...AND COULD RE-IGNITE AFTER DARK NEAR OR JUST N OF THE SFC FRONT AS INCREASING LLJ ENHANCES ISENTROPIC LIFT. WITH CONVECTION EXPECTED TO BE LESS ORGANIZED TONIGHT...CHANCES OF ANY RESIDUAL FOCUSING MECHANISMS ON MONDAY - OUTFLOW BOUNDARIES... DIFFERENTIAL HEATING VIA LINGERING CLOUDS ETC - WILL BE LESS. THUS EXPECT A MORE HOMOGENEOUS AIRMASS AND LOWER STORM CHANCES ON MONDAY AND WILL LEAVE OUT MENTION OF PRECIP. SAME REASONING MAY APPLY THROUGH MIDWEEK...BUT LATEST ETA IS MORE AGGRESSIVE WITH THE UPPER SYSTEM LIFTING INTO THE N PLAINS AND DRIVES A FRONT INTO THE AREA ON WED. LOW POPS THEREFORE ARE INCLUDED FOR WED. MED-RANGE MODELS CONTINUE TO INDICATE UNSEASONABLY STRONG HEIGHT FALLS INTO THE SW STATES LATER IN THE WEEK. IT WILL BECOME MORE DIFFICULT WITH TIME TO BRING ANY STRONG SYSTEMS OUT INTO THE PLAINS THIS FAR S...BUT THERE IS GENERAL AGREEMENT THAT SOMETHING WILL DO SO TOWARD NEXT WEEKEND. BEST ESTIMATE OF TIMING IS AROUND FRI-SAT AT THIS TIME...THUS POPS HAVE BEEN RAISED TO CHANCE DURING THIS PERIOD ACROSS W AND N PARTS OF THE CWA. LOWER CHANCES ARE EXTENDED INTO SUN AS THERE ARE SOME INDICATIONS THAT LOWER HEIGHTS MAY REMAIN OVER THE SW. IF NOT...STRENGTHENING WNW FLOW ALOFT INTO THE CENTRAL/N ROCKIES COULD PUT US BACK INTO A NOCTURNAL MCS PATTERN SIMILAR TO WHAT WE HAD A WEEK OR TWO AGO. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 69 89 71 90 / 30 10 10 10 HOBART OK 69 91 71 93 / 30 10 10 10 WICHITA FALLS TX 70 91 71 93 / 30 10 10 10 GAGE OK 66 92 67 94 / 10 10 10 10 PONCA CITY OK 68 90 72 90 / 30 10 10 10 DURANT OK 71 89 72 90 / 30 10 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 24/05
Hazardous weather outlook, Jun 5, 11:45 AM CDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SUN JUN 5 2005
OKZ004>048-050>052-TXZ083>090-061200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
CENTRAL...WESTERN...AND SOUTHERN OKLAHOMA...AND ALL OF WESTERN NORTH
TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM PONCA CITY...TO
FAIRVIEW...TO CHEYENNE.
TIMING...
THE MOST LIKELY TIME IS FROM 3 PM TO MIDNIGHT.
IMPACTS...
STORMS THAT DEVELOP DURING THE AFTERNOON AND EARLY EVENING MAY BE
ACCOMPANIED BY TENNIS BALL SIZE HAIL AND 75 MPH WINDS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
REMAIN PREPARED FOR SEVERE WEATHER OPERATIONS...PARTICULARLY FROM 3
PM THROUGH MIDNIGHT.
DISCUSSION...
A COLD FRONT MOVING SLOWLY ACROSS NORTHERN AND WESTERN OKLAHOMA THIS
MORNING HAD BECOME STATIONARY NEAR A LINE FROM BARTLESVILLE TO
GUTHRIE TO ALTUS AT MIDDAY AND A DRYLINE WAS INTERSECTING THE FRONT
IN THE CENTRAL TEXAS PANHANDLE. THE FRONT IS EXPECTED TO SLOWLY
RETREAT NORTHWARD AS A WARM FRONT THIS AFTERNOON. THE DRYLINE IS NOT
EXPECTED TO ADVANCE INTO WESTERN OKLAHOMA OR WESTERN NORTH TEXAS
TODAY.
ALTHOUGH ALL AREAS NEAR AND SOUTH OF THE WARM FRONT WILL BECOME
HUMID AND UNSTABLE THIS AFTERNOON...THE STRONGEST COMBINATION OF
HEATING AND MOIST AIR IS EXPECTED TO LINE UP JUST EAST OF THE
DRYLINE AND SOUTH OF THE WARM FRONT IN THE EASTERN TEXAS PANHANDLE
AND FAR SOUTHWEST OKLAHOMA OKLAHOMA AND WESTERN NORTH TEXAS. AS
SOUTHEAST WINDS TRANSPORT THE UNSTABLE AIR UP THE HIGHER TERRAIN OF
WEST TEXAS...CONDITIONS WILL BECOME FAVORABLE FOR THUNDERSTORM
DEVELOPMENT BY MID-AFTERNOON. ADDITIONAL...MORE ISOLATED STORMS MAY
FORM MOST ANYWHERE ALONG THE WARM FRONT IN OKLAHOMA.
AS STORMS DEVELOP THEY WILL ENCOUNTER MODERATE AMOUNTS OF WIND SHEAR
AND A FEW SUPERCELL STORMS WILL RESULT. THESE STORMS WILL LIKELY
MOVE TO THE EAST OR EVEN SOUTHEAST AND WILL HAVE THE GREATEST
LIKELIHOOD FOR PRODUCING SIGNIFICANT SEVERE WEATHER. THE PRIMARY
THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
WHILE TORNADOES CAN NOT BE COMPLETELY RULED OUT TODAY...THE THREAT
FROM TORNADOES IS SUBSTANTIALLY LOWER THAN ON SATURDAY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
A LOW CHANCE OF THUNDERSTORMS WILL EXIST ALMOST EVERY DAY THROUGH
THE END OF NEXT WEEK...ESPECIALLY OVER WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. THE STRENGTH OF THE MID-LEVEL CAP OF WARM AIR AND
RELATIVELY WEAK WIND SHEAR WILL TEND TO LIMIT THE THREAT FOR
WIDESPREAD SEVERE WEATHER MOST OF THE TIME.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 6 AM
MONDAY.
05In the hours before
Local storm report, Jun 5, 6:26 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
626 PM CDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 3 SW COOPERTON 34.83N 98.92W
06/05/2005 1.00 INCH KIOWA OK TRAINED SPOTTER
&&
DWILLIAMLocal storm report, Jun 5, 6:35 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 3 SE ROOSEVELT 34.82N 98.98W
06/05/2005 1.75 INCH KIOWA OK AMATEUR RADIO
&&
DWILLIAMLocal storm report, Jun 5, 6:41 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 4 SE ROOSEVELT 34.81N 98.97W
06/05/2005 2.50 INCH KIOWA OK AMATEUR RADIO
&&
DWILLIAMLocal storm report, Jun 5, 6:49 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
649 PM CDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 5 N MOUNTAIN PARK 34.77N 98.95W
06/05/2005 1.25 INCH KIOWA OK AMATEUR RADIO
0643 PM HAIL 5 SSE ROOSEVELT 34.78N 98.99W
06/05/2005 3.00 INCH KIOWA OK AMATEUR RADIO
&&
DWILLIAMLocal storm report, Jun 5, 7:10 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 4 N MOUNTAIN PARK 34.76N 98.95W
06/05/2005 2.00 INCH KIOWA OK AMATEUR RADIO
&&
DWLocal storm report, Jun 5, 7:31 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TORNADO 2 W MOUNTAIN PARK 34.70N 98.99W
06/05/2005 KIOWA OK NWS EMPLOYEE
BRIEF TOUCHDOWN
&&
DWThe surface observations
Altus Afb (LTS), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:55 UTC | 82.4 | 62.6 | 50° 25 kt | 32 | 1009.8 | TS |
| 01:20 UTC | 78.8 | 53.6 | 60° 18 kt | 34 | 1009.1 | -TSRA |
| 01:38 UTC | 66.2 | 60.8 | 80° 27 kt | 33 | 1008.8 | +TSRAGR BR |
| 01:55 UTC | 64.4 | 62.6 | 60° 29 kt | 42 | 1009.8 | TSRA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Altus AFB radar (KFDR), 37 km away, was scanning. The volume nearest the touchdown began at 00:38 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of June 5, 2005
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 5 | 4:15 PM EDT | F0 | Saginaw, MI | 0.5 | 25 | |||
| June 5 | 4:05 PM CDT | F0 | Price, WI | 0.1 | 20 | |||
| June 5 | 5:40 PM CDT | F1 | Gogebic, MI | 0.3 | 50 | $30,000 | ||
| June 5 | 6:33 PM CDT | F0 | Borden, TX | 0.8 | 75 | |||
| June 5 | 6:39 PM CDT | F0 | Borden, TX | 0.1 | 75 | |||
| June 5 | 6:44 PM CDT | F0 | Borden, TX | 1.0 | 100 | |||
| June 5 | 7:05 PM CDT | F0 | Borden, TX | 0.1 | 75 | $10,000 | ||
| June 5 | 7:08 PM CDT | F2 | Borden, TX | 5.0 | 1,300 | $80,000 | ||
| June 5 | 7:08 PM CDT | F0 | Nolan, TX | 0.2 | 20 | |||
| June 5 | 7:20 PM CDT | F2 | Howard, TX | 4.0 | 300 | $30,000 | ||
| June 5 | 7:25 PM CDT | F0 | Kiowa, OK | 0.3 | 30 | |||
| June 5 | 7:25 PM CDT | F0 | Nolan, TX | 0.2 | 20 | |||
| June 5 | 8:44 PM CDT | F0 | Howard, TX | 0.2 | 75 | |||
| June 5 | 11:06 PM CDT | F0 | Nolan, TX | 0.1 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.